Septrin - the side effects

Q:I would appreciate the board's comments on Septrin (co-trimoxazole), and the incidence of serious side effects. The wife of a client, having taken Septrin, had a severe reaction and is lucky to be alive. She feels as if she has no muscles in her body. Her husband would like to know what can be done to prevent other people suffering in the same way. G.G., Bexleyheath, Kent.

A:Your story is a chilling example for our readers to show to their GPs the next time they say that antibiotics are "perfectly safe".Septrin, manufactured by Wellcome Medical Division of the Wellcome Foundation Ltd, is a mixture of trimethoprim and sulphamethoxazole. It is an antibiotic used to treat such illnesses as bronchitis, broncho-pneumonia, middle ear infections, and sinusitis, upper and lower infections of the urinary tract, gonorrhoea, bacterial infections of the prostate, typhoid, abscesses, wound infections and cholera. It is used in anyone over six months old.

Septrin may be especially risky for the elderly because it could have an effect on blood cells. As it requires an adequate amount of fluid to maintain normal liver functions, it is not recommended during pregnancy. It also shouldn't be given to babies less than six weeks or anyone with a history of kidney or liver disease, jaundice or a history of blood disorders.

Its many side effect include nausea, sensitivity to light, internal bleeding, low white cell counts and anaemia, and liver damage. Wellcome recommends that regular blood checks be carried out during use because it can cause changes in the blood and cause folic acid deficiency. Other side effects include a form of colitis, severe skin sensitivity, one of which Lyell Syndrome has been, albeit rarely, fatal. It has been shown to cause birth defects in animals.

It will interact with anticonvulsants (for epilepsy), anticoagulants, hypoglycaemic drugs, anti malarial pills and diuretics, particularly thiazides.

This is a powerful drug with many side effects. The illnesses it's supposed to treat respond to many other antibiotics with less risk of potential life threatening problems. But the problems you mention with Septrin do point up the need for taking an assertive stance with your doctor when he next prescribes any other sort of "safe" antibiotic. Unless your illness is life threatening, request a lab test first to prove that you need a course of antibiotics. (Many middle ear infections, for instance, are not true otitis media.) Once it has been established that your illness will respond to antibiotics (remember: viral infections do not) request that your doctor show you the Datasheet Compendium's write up about the drug, with all potential hazards. Ask if the drug he or she wants to give you is a narrow spectrum variety, targeted for your specific illness. And then only agree to take the drug with the safest track record for the shortest amount of time that you can.